Heavy Rain, Isanti
- When
- July 11, 6:00 AM CST to July 12, 6:00 AM CST
- Where
- Isanti County, 0.84 mi SE of Braham
- Reported by
- CoCoRaHS
- Coordinates
- 45.720, -93.160
A measured rainfall report of 3.07 inches fell west near Braham in 24 hours.
A line of thunderstorms that developed in northern Minnesota, sagged southward into central Minnesota during the morning of Thursday, July 12th. High rainfall rates, and training of the storms, caused up to five inches of rain (based on radar) in less than three hours in northern Kanabec County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A line of thunderstorms that developed in northern Minnesota, sagged southward into central Minnesota during the morning of Thursday, July 12th. High rainfall rates, and training of the storms, caused up to five inches of rain (based on radar) in less than three hours in northern Kanabec County. This amount of rainfall produced flash flooding, and local officials indicated damage to many county roads throughout the county. The heaviest rainfall total was 7.04 inches near Mora. One of the storms moved quickly across southern Mille Lacs County and produced wind damage in Princeton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 11, 5:14 AM CST, 46 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
614 AM CDT Wed Jul 11 2018
.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Wed Jul 11 2018
Early this morning, a shortwave trough was moving eastward across
southern Alberta and Saskatchewan with the main upper low expected
to deepen through the morning over southern Saskatchewan. At the
surface, the low pressure center was taking shape across southern SK
and will continue to deepen through the morning, with a trailing
cold front southward across the western Dakotas, and a warm front
extending in a SSE direction across the eastern Dakotas.
Upper level cloud cover from the MCS moving along the North
Dakota/Canadian border has begun spilling southward and will lead
to mostly cloudy skies for a couple hours early this morning. The
MCS will have lost the support of the low level jet and the cloud
cover should be rather thin and will scatter out as the morning
progresses. The warm front associated with the Saskatchewan low
will continue moving eastward today, reaching eastern MN by 18Z.
The SSW winds behind the front will usher in surface dew points to
near 75 degrees which will pool just behind the boundary. This
combined with forecast highs in the low 90s will lead to heat
indices in the 100- 105 degree range, and hence left the Heat
Advisory in place across much of southern MN for today.
The other concern this afternoon besides the heat is the chance for
thunderstorms to develop along the warm front as the combination of
temps around 90 and dew points in the mid 70s lead to a very
unstable environment. 700H temps will still be quite warm, which
may hinder the coverage and strength of thunderstorm development
along the boundary this afternoon, but more and more guidance
continues to show convective initiation around 4-5PM in a north
to south orientation along the boundary from near Mille Lacs Lake
southward through Mankato and to the Iowa border. Hence, increased
PoPs for this area late this afternoon. In terms of severe
potential, these storms would need to overcome the warm 700H to
really produce strong updrafts which is possible. If storms are
able to do so, central MN would have the highest risk of severe
weather. Effective shear and helicity appears best across northern
MN this afternoon, and also upper level winds will be stronger,
however a tornado risk is possible across portions of central MN
given the decent low level shear and helicity parameters, and
strong instability. Hence, SPC has highlighted much of northern MN
in a 5% tornado risk, but it does bleed south into central MN
including the Mille Lacs Lake area. Damaging winds and hail will
also be a threat if the storms can overcome the mid level warm
nose as well. Weaker effective shear to the south means less of a
risk across southern MN. Overall, the afternoon risk is very
conditional on storms being able to overcome the mid level warm
air.
For tonight, the main cold front will eventually move into
northwestern MN and send clusters of storms southeast along the
front. The best chance for storms will be across east central MN
into western WI due to shortwave energy and height falls being
placed farther east as the front approaches, so there is a lack of
additional forcing other than the surface front itself farther west.
These storms could also be severe with damaging winds and large
hail the threats.
.LONG TERM...(Thursday through Tuesday)
Issued at 400 AM CDT Wed Jul 11 2018
Main story for the long term is we look to remain uncomfortably
humid through this weekend, with relief from the oppressive humidity
finally coming next week. With that humidity will also come
thunderstorm chances. Best chances will come with fropas Thursday
and Sunday, though Friday and Saturday will likely not be completely
dry either.
From the large scale perspective, not a whole lot of change in the
pattern is expected over the next week. The main belt of westerlies
and associated shortwaves will be up across Canada, with much of the
CONUS dominated by a broad sub-tropical ridge. The jet across Canada
will be far enough south though that shortwaves embedded within it
will be able to send the occasional front our direction. These
fronts will be fading over the area as they encounter the CONUS
ridge and it's not until this weekend/early next week that we will
see a Canadian wave dig far enough south to suppress the ridge
locally and allow one of these fronts to actually clear MN and allow
for drier air from Canada to work in.
Main question for Thursday is where do outflow boundaries from
Wednesday night push the front for the afternoon. Model consensus
would place the front near where the SPC has a slight risk of severe
weather in their Day 2 outlook, though this could easily end up
displaced 100 miles farther north or south depending on how
vigorous convection is Wednesday night/Thursday morning ends up
being. No matter where the boundary ends up, it will be
characterized by a very unstable airmass (thanks to near 90 temps
with low/mid 70 dewps), but everything else (forcing, shear, and mid
level lapse rates) looks to be weak. Given the instability in a
weakly stable environment, we should see fairly widespread
convection develop near the boundary during the afternoon that will
last through much of night. Lack of shear means we are heading
toward multi-cell clusters and weak mid-level lapse rates will limit
the hail threat, think even the slight risk from the SPC Day 2
outlook based on the wind threat may be a stretch (definitely worth
at least a marginal). Of course with pwats up around 2 inches, we
will see torrential downpours, but with a weakening trend through
the night noted with the LLJ, the threat for training or storm
anchoring on a boundary looks limited, so a widespread excessive
rainfall threat is not anticipated either.
For Friday and Saturday, the boundary from Thursday becomes rather
ill-defined, but its moisture and associated instability will remain
behind. Forcing is negligible in terms of shortwaves or low level
convergence, but the degree of instability will likely result in the
development of isolated to scattered thunderstorms during the
afternoon/evening hours both days. Friday mainly across southern MN,
while the return of southerly flow adds pretty much the entire area
into at least the isolated thunderstorm risk on Saturday.
For Sunday a strong shortwave going across central Canada will send
another cold front into the upper MS Valley. Once again shear looks
lacking and the environment for Sunday does not look all that
different from Thursday, so an at least marginal threat for severe
weather (mainly wind) and excessive rainfall would exist.
Beyond Sunday, confidence in the forecast falls off. The GFS has the
Sunday front being much stronger than the Euro and it drives the
front well southeast of us by Monday afternoon, with Pwats under 1"
and dewpoints in the 50s quickly returning. The ECMWF is much slower
with the boundary and stalls it out over MN on Monday and doesn't
kick out of the area until Tuesday when it finally gets pushed south
by a stronger front coming out of Canada. For now, we have a dry
forecast going Monday and Tuesday, but this could certainly change
if the Euro solution turns out to be correct.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 611 AM CDT Wed Jul 11 2018
Two opportunities for thunderstorms across portions of the area,
the first late this afternoon into the evening across eastern MN
and western WI, and the second and more likely chance is overnight
along the approaching cold front that will likely impact eastern
MN and western WI. Overall, a mostly VFR period other than those
chances for storms, with southerly winds 10-15 knots today.
KMSP...hi-res guidance continues showing thunderstorms popping up
just west of MSP around 23-00Z and moving through. This chance is
conditional but will continue to monitor possible storm
development as the day progresses.
/OUTLOOK FOR KMSP/
Thursday...MVFR possible with a chance of showers and
thunderstorms. Southwest wind 10 to 20 kt.
Thursday night...MVFR possible with a chance of showers and
thunderstorms. West wind 10 to 15 kt becoming northwest.
Friday...MVFR fog possible early. West wind less than 10 kt.
Friday night...VFR. Variable wind less than 5 kt.
Saturday...VFR. Southeast wind less than 10 kt.
Saturday night...VFR. South wind 5 kt or less.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for MNZ047>051-054>070-073>076-082-083-091-092.
&&
SHORT TERM...SPD
LONG TERM...MPG
AVIATION...SPDHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 428 AM CDT Wed Jul 11 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 120930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 428 AM CDT Wed Jul 11 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight A Heat Advisory is in effect for most of central and southern Minnesota this afternoon and evening. Heat indices of 100 to 105 degrees are expected. Thunderstorms are possible late this afternoon across portions of eastern MN and western WI. Another round of storms are expected to move south from northern MN overnight and move across portions of central MN and west central WI very late tonight. The storms today and tonight could be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are likely Thursday and Thursday night. In addition, heat indices will approach 100 degrees across far southern MN on Thursday. There is a chance for more thunderstorms across the region on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
The Minneapolis radar (KMPX), 102 km away, was scanning. The volume nearest the first event began at 11:59 UTC.
6 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
A measured rainfall report of 3.07 inches fell west near Braham in 24 hours.
A measured rainfall report of 6.00 inches fell north of Mora in 24 hours.
A measured rainfall report of 6.48 inches fell near Grasston in 24 hours.
A measured rainfall report of 6.80 inches fell south of Mora in 24 hours.
A measured rainfall report of 3.43 inches fell north of Page in 12 hours.
A measured rainfall report of 7.04 inches fell in Mora in 12 hours.
Several roads were closed around Mora due to high running water and stranded cars. A few inches of flowing water covered Highway 3, near the intersection of Highway 65, north of Mora. Plus, the county sheriff officials reported that nearly all gravel roads in Kanabec County suffered damage from flood waters. The Fish Lake Resort that is on south side of the lake was flood damage due to the rising lake level. Trailers in the resort had flood damage as water levels impacted the park.
A tin roof blew off a business in Princeton. The roof came off in three large pieces and landed in an adjacent parking lot. It appears to have been tin sheets placed over the shingles. The shingle roof was still in place. The tin landed on an SUV in the parking lot and caused damage to the vehicle. A few power poles, and power lines were also blown down in Princeton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776111, 776113, 776115, 776117, 776112, 776114, 757935, 776153.